Emergency sedation for CT in a stroke patient

I may be notorious, but happen onto such situations at least 3 times a week: a 74 yo patient is in the ER with about 2 hours of turning his head to the right and being dysarthric. More problematically, he is restless, tries to jump from the stretcher (which he can’t due to some incoordination), fumbles around with all wires, his penis and every object he can get hold of. You think of stroke, ICH, seizure and worse, so an emergency CT is indicated immediately after bloodwork and examination. He is tachycardic, normotensive, has wet rales everywhere on his body. Once on the CT table, the CT technician looks at you aghast and waits.

I would suggest that only two drugs can be used in this situation: midazolam and disoprivan. So we speak about the pharmacology of both, the advantages and disadvantages of either. Some take home messages:

  • Remember to monitor everything and have an ambu bag ready.
  • With midazolam, start with 2 migs unless pt is over 75 or has SAE or something else. Wait for the effect for 2 mins. If nothing happens, repeat. If not enough happens, give 1 mig and repeat. With very old and fragile gentry, start slower, go slower. Expect paradoxic reactions.
  • With diprivan, give a saline bolus (if possible), then administer a test dose of 20 migs and lookout for blood pressure, heart rate, pharyngeal muscle tone and sedation. Then grade the reaction and adapt your dose. Give doses of 30 migs every 1-2 mins until a proper effect ensues. If Cheyne-Stokes or obstructed breathing occurs, try an oropharyngeal airway and go slower. Always have an ambu bag ready. Watch out for the blood pressure.
  • For differential use:I recommend to learn to use both drugs. I prefer Diprivan in patients with nausea due to its wonderful antiemetic effect. Midazolam better for (supposedly) postictal patients – it just works longer.
  • And please: Read up on these drugs – they are just as essential as MCP, Atropine and Metoprolol.
Advertisements